Do topical retinoids cause acne to "flare"?

Abstract

BACKGROUND Guidelines support this use of topical retinoids as a fundamental part of acne treatment regimens. However, existing dogma holds that topical retinoids may initially worsen acne. PURPOSE To review the available data from clinical trials for evidence of initial worsening of acne with topical retinoids. METHODS A PubMed and Google Internet search was performed for sources indicating or refuting worsening of acne with topical retinoids. RESULTS No primary data from clinical trials were identified to support the dogma of acne worsening secondary to topical retinoids. Available data point to topical retinoids improving acne, even during the first couple weeks of treatment. CONCLUSION It is unlikely that acne worsens or "flares" due to the initiation of topical retinoids. Some acne patients may have worsening of acne during the first week or two as part of the natural disease process.

Cite this paper

@article{Yentzer2009DoTR, title={Do topical retinoids cause acne to "flare"?}, author={Brad A Yentzer and Richard W McClain and Steven R. Feldman}, journal={Journal of drugs in dermatology : JDD}, year={2009}, volume={8 9}, pages={799-801} }